Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 72, NWS San Angelo, TX

June 19, 2008Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 19, 2008, 8:12 PM CDT for Haskell County, Throckmorton County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2008, 8:12 PM CDT (01:12 UTC)
Expired
Jun 19, 2008, 9:00 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Haskell County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 7:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 200113
TORSJT
TXC207-447-200200-
/O.NEW.KSJT.TO.W.0072.080620T0112Z-080620T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
812 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN HALF OF HASKELL COUNTY IN WEST CENTRAL TEXAS...
  WEST CENTRAL THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 900 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHWEST OF WEINERT...OR ABOUT 16 MILES NORTH OF HASKELL...MOVING
  SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WEINERT BY 825 PM CDT...
  IRBY BY 855 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3326 9935 3303 9974 3341 9983 3341 9968
TIME...MOT...LOC 0112Z 316DEG 15KT 3338 9975

$$
2 follow-up statements
000 
WWUS54 KSJT 200126
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
823 PM CDT THU JUN 19 2008

TXC207-447-200200-
/O.CON.KSJT.TO.W.0072.000000T0000Z-080620T0200Z/
HASKELL TX-THROCKMORTON TX-
823 PM CDT THU JUN 19 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL THROCKMORTON AND EASTERN HASKELL COUNTIES...

AT 820 PM CDT...THE WEINERT FIRE DEPARTMENT REPORTED ROTATION 
WITH A SEVERE THUNDERSTORM JUST NORTHWEST OF WEINERT. THIS STORM
COULD PRODUCE A TORNADO AT ANY TIME. THE STORM WAS MOVING SOUTHEAST 
AT 20 MPH.

THE TORNADO WILL BE NEAR...
  IRBY BY 855 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 3326 9935 3303 9974 3341 9983 3341 9968
TIME...MOT...LOC 0123Z 313DEG 20KT 3333 9969

$$
000 
WWUS54 KSJT 200136
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
833 PM CDT THU JUN 19 2008

TXC207-447-200200-
/O.CON.KSJT.TO.W.0072.000000T0000Z-080620T0200Z/
HASKELL TX-THROCKMORTON TX-
833 PM CDT THU JUN 19 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL THROCKMORTON AND EASTERN HASKELL COUNTIES...

AT 832 PM CDT...THE WEINERT FIRE DEPARTMENT CONTINUED TO REPORT 
ROTATION IN A SEVERE STORM JUST NORTHEAST OF WEINERT. THIS WAS 
MOVING SOUTHEAST AT 25 MPH AND MAY PRODUCE A TORNADO AT ANY TIME.
NICKEL SIZE HAIL WAS ALSO REPORTED IN WEINERT. 

THE TORNADO WILL BE NEAR...
  IRBY BY 855 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL 
TO THE SIZE OF TENNIS BALLS AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.


LAT...LON 3326 9935 3303 9974 3337 9977 3340 9968
TIME...MOT...LOC 0133Z 309DEG 22KT 3329 9964

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 19, 7:25 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 19, 7:25 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
725 PM CDT THU JUN 19 2008

.UPDATE...
WILL UPDATE ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL 7Z FOR THOSE AREAS ALONG AND N OF A STERLING CITY THROUGH
BROWNWOOD LINE.

11

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT THU JUN 19 2008/

AVIATION...
DEVELOPING THUNDERSTORM COMPLEX ACROSS THE SOUTHERN TX
PANHANDLE TO JUST SOUTH OF CHILDRESS WILL LIKELY ORGANIZE
INTO A MCS...AND THEN TRACK SOUTHEAST TONIGHT. AN UNSTABLE
AIRMASS AND DEVELOPMENT OF LOW-LEVEL JET WILL AID IN MAINTAINING
THE MCS INTO THE LATE NIGHT HOURS. THE MCS TRACK WILL AFFECT THE
BIG COUNTRY AND THE KABI TERMINAL. A WESTWARD DRIFTING BOUNDARY
INTO THE BIG COUNTRY...WITH A NORTHWEST TO SOUTHEAST ORIENTATION...
MAY BE WHERE THE MCS TRACKS ALONG. DEPENDING ON HOW MUCH
THUNDERSTORM DEVELOPMENT OCCURS ON THE WESTERN PORTION OF THE
MCS...THE SYSTEM MAY AFFECT PARTS OF THE CONCHO VALLEY AS WELL.
STRONG GUSTY WINDS...HAIL...AND MVFR TO IFR CONDITIONS WILL BE
POSSIBLE WITH THE THUNDERSTORMS. OUTSIDE OF WIND DISRUPTIONS FROM
THE MCS OVERNIGHT...SOUTH TO SOUTHEAST WINDS WILL CONTINUE TONIGHT
WITH MAINLY SOUTHEAST WINDS ON FRIDAY.

PREV DISCUSSION... /ISSUED 332 PM CDT THU JUN 19 2008/

SHORT TERM...
CENTER OF UPPER HIGH REMAINS OVER NORTHERN MEXICO WITH LITTLE
MOVEMENT THROUGH TOMORROW. CONVECTION HAS DEVELOPED EARLY THIS
AFTERNOON ALONG A WEAK SURFACE BOUNDARY OVER CENTRAL KANSAS WITH
ADDITIONAL DEVELOPMENT FIRING UP ACROSS THE TEXAS PANHANDLE AND
INTO NORTHEAST NEW MEXICO AS EMBEDDED SHORTWAVE TROUGHS ROTATE
AROUND THE PERIPHERY OF THE NORTHERN MEXICO UPPER HIGH. THE BEST
CHANCE FOR THUNDERSTORMS OVER THE FORECAST AREA WILL BE LATER THIS
EVENING AND THROUGH THE OVERNIGHT HOURS AS DISCRETE CELLS AIDED BY
A STRENGTHENING LLJ MERGE INTO AN MCS. THE DEVELOPING MCS WILL
MOVE SOUTHEAST IN THE NORTHWEST FLOW ALOFT ESSENTIALLY ALONG THE
SAME PATH AS THIS MORNINGS SYSTEM...AFFECTING PRIMARILY THE BIG
COUNTRY WITH A LESSER CHANCE OVER THE SOUTHERN HALF OF THE AREA.

LONG TERM...
DEEP LAYER SHEAR WILL WEAKEN BY SATURDAY AS THE UPPER LEVEL HIGH
IS PUSHED FARTHER EAST...BEGINNING A DRY PATTERN INTO THE COMING
WEEK WITH LIMITED INSTABILITY AND WARMER TEMPERATURES ALOFT.
UPPER HIGH WILL REESTABLISH ITSELF BY THE MIDDLE OF NEXT WEEK
OVER THE SOUTHERN PLAINS...THUS CONTINUING THE DRY FORECAST AND
TEMPERATURES SLIGHTLY ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 70  92  69  92 /  40  20  10  10
SAN ANGELO 	 73  95  71  94 /  40  10  10  10
JUNCTION 	 72  94  71  94 /  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 19, 3:30 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT THU JUN 19 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
330 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT
FROM THE TEXAS PANHANDLE INTO NORTHWEST TEXAS. THIS COMPLEX OF
THUNDERSTORMS WOULD LIKELY AFFECT THE BIG COUNTRY AND HEARTLAND
AREAS...AND COULD EXTEND FARTHER TO THE WEST INTO THE CONCHO
VALLEY...MAINLY AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE NORTH OF AN OZONA...TO SAN ANGELO...TO BROWNWOOD LINE. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
NORTHERN 2/3 OF WEST CENTRAL TEXAS ON FRIDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...MAINLY ACROSS THE BIG
COUNTRY...CONCHO VALLEY AND HEARTLAND.

In the hours before

Special weather statement, Jun 19, 7:10 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
710 PM CDT THU JUN 19 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-200215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
710 PM CDT THU JUN 19 2008

...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK ACROSS
THE BIG COUNTRY LATER THIS EVENING...

A COMPLEX OF THUNDERSTORMS...EXTENDING FROM THE SOUTHERN TEXAS
PANHANDLE TO SOUTH OF CHILDRESS AT 700 PM...WILL TRACK SOUTHEAST
ACROSS THE BIG COUNTRY LATER THIS EVENING AND EARLY TONIGHT. THE
STORMS ARE EXPECTED TO ENTER HASKELL AND THROCKMORTON COUNTIES
SHORTLY AFTER 745 PM. SEVERE STORMS WITH LARGE HAIL...DAMAGING
WINDS...AND VERY HEAVY RAINFALL WILL BE POSSIBLE. AS THE NIGHT
PROGRESSES...THE STORMS ARE EXPECTED TO TRACK FARTHER SOUTH INTO
PARTS OF THE CONCHO VALLEY AND HEARTLAND.

A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED UNTIL 2 AM CDT
FRIDAY...FOR THE COUNTIES OF WEST CENTRAL TEXAS ALONG AND NORTH
OF A LINE FROM STERLING CITY TO BALLINGER TO BROWNWOOD.

PEOPLE ACROSS THE BIG COUNTRY...CONCHO VALLEY AND HEARTLAND ARE
ENCOURAGED TO KEEP AN EYE TO THE SKY AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:33 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton57 min
Jun 19, 8:55 PM CDTSevere Thunderstorm WarningSJTFisher, Haskell, Jones, Nolan, Taylor65 min
Jun 19, 9:32 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton58 min
Jun 19, 9:43 PM CDTSevere Thunderstorm WarningSJTCallahan, Coke, Coleman, Jones, Nolan, Runnels and 2 more62 min
Jun 19, 10:23 PM CDTFlash Flood WarningSJTHaskell, Jones, Shackelford, Throckmorton2 hr
Jun 19, 10:43 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Jones, Shackelford, Taylor47 min
Jun 19, 11:27 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Runnels48 min
Jun 19, 11:44 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman, Runnels, Taylor2 hr
Jun 20, 12:26 AM CDTAreal Flood AdvisorySJTJones2 hr
Jun 20, 5:40 AM CDTAreal Flood AdvisorySJTKimble2 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.